Terbinafine-associated hepatotoxicity

Challa Ajit, Attaya Suvannasankha, Nayere Zaeri, Santiago J. Munoz

Research output: Contribution to journalArticle

55 Citations (Scopus)

Abstract

Terbinafine, an orally and topically active agent licensed for treatment of dermatophytic infection, has gained rapid worldwide acceptance in medical practice. Despite its fairly benign profile of adverse reactions, liver toxicity has occasionally been linked to terbinafine. This report describes a patient with severe cholestatic hepatitis associated with use of terbinafine. The patient was treated successfully with corticosteroids after partial response to ursodeoxycholic acid and cholestyramine. We attempt to identify risk factors for terbinafine-induced hepatotoxicity by an analytical review of all relevant literature. The mechanism underlying terbinafine hepatotoxicity could be more than just an idiosyncratic reaction. 7,7-Dimethylhept-2-ene-4-ynal (TBF-A), the allylic aldehyde metabolite of terbinafine, may play a role in the pathogenesis of its hepatotoxicity. Our analysis supports monitoring patients clinically and measuring liver biochemistry through periodic blood tests, after confirming normal liver function at the onset of therapy with terbinafine. Early detection of abnormal hepatic function should prompt immediate discontinuation of this drug along with further evaluation.

Original languageEnglish (US)
Pages (from-to)292-295
Number of pages4
JournalAmerican Journal of the Medical Sciences
Volume325
Issue number5
DOIs
StatePublished - May 1 2003
Externally publishedYes

Fingerprint

terbinafine
Liver
Cholestyramine Resin
Ursodeoxycholic Acid
Physiologic Monitoring
Hematologic Tests
Aldehydes
Biochemistry
Hepatitis

Keywords

  • 7,7-Dimethylhept-2ene-4-ynal (TBF-A)
  • Cholestasis
  • Terbinafine

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Terbinafine-associated hepatotoxicity. / Ajit, Challa; Suvannasankha, Attaya; Zaeri, Nayere; Munoz, Santiago J.

In: American Journal of the Medical Sciences, Vol. 325, No. 5, 01.05.2003, p. 292-295.

Research output: Contribution to journalArticle

Ajit, Challa ; Suvannasankha, Attaya ; Zaeri, Nayere ; Munoz, Santiago J. / Terbinafine-associated hepatotoxicity. In: American Journal of the Medical Sciences. 2003 ; Vol. 325, No. 5. pp. 292-295.
@article{f18f6206b8a8487eb00b14742bd8441c,
title = "Terbinafine-associated hepatotoxicity",
abstract = "Terbinafine, an orally and topically active agent licensed for treatment of dermatophytic infection, has gained rapid worldwide acceptance in medical practice. Despite its fairly benign profile of adverse reactions, liver toxicity has occasionally been linked to terbinafine. This report describes a patient with severe cholestatic hepatitis associated with use of terbinafine. The patient was treated successfully with corticosteroids after partial response to ursodeoxycholic acid and cholestyramine. We attempt to identify risk factors for terbinafine-induced hepatotoxicity by an analytical review of all relevant literature. The mechanism underlying terbinafine hepatotoxicity could be more than just an idiosyncratic reaction. 7,7-Dimethylhept-2-ene-4-ynal (TBF-A), the allylic aldehyde metabolite of terbinafine, may play a role in the pathogenesis of its hepatotoxicity. Our analysis supports monitoring patients clinically and measuring liver biochemistry through periodic blood tests, after confirming normal liver function at the onset of therapy with terbinafine. Early detection of abnormal hepatic function should prompt immediate discontinuation of this drug along with further evaluation.",
keywords = "7,7-Dimethylhept-2ene-4-ynal (TBF-A), Cholestasis, Terbinafine",
author = "Challa Ajit and Attaya Suvannasankha and Nayere Zaeri and Munoz, {Santiago J.}",
year = "2003",
month = "5",
day = "1",
doi = "10.1097/00000441-200305000-00008",
language = "English (US)",
volume = "325",
pages = "292--295",
journal = "American Journal of the Medical Sciences",
issn = "0002-9629",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Terbinafine-associated hepatotoxicity

AU - Ajit, Challa

AU - Suvannasankha, Attaya

AU - Zaeri, Nayere

AU - Munoz, Santiago J.

PY - 2003/5/1

Y1 - 2003/5/1

N2 - Terbinafine, an orally and topically active agent licensed for treatment of dermatophytic infection, has gained rapid worldwide acceptance in medical practice. Despite its fairly benign profile of adverse reactions, liver toxicity has occasionally been linked to terbinafine. This report describes a patient with severe cholestatic hepatitis associated with use of terbinafine. The patient was treated successfully with corticosteroids after partial response to ursodeoxycholic acid and cholestyramine. We attempt to identify risk factors for terbinafine-induced hepatotoxicity by an analytical review of all relevant literature. The mechanism underlying terbinafine hepatotoxicity could be more than just an idiosyncratic reaction. 7,7-Dimethylhept-2-ene-4-ynal (TBF-A), the allylic aldehyde metabolite of terbinafine, may play a role in the pathogenesis of its hepatotoxicity. Our analysis supports monitoring patients clinically and measuring liver biochemistry through periodic blood tests, after confirming normal liver function at the onset of therapy with terbinafine. Early detection of abnormal hepatic function should prompt immediate discontinuation of this drug along with further evaluation.

AB - Terbinafine, an orally and topically active agent licensed for treatment of dermatophytic infection, has gained rapid worldwide acceptance in medical practice. Despite its fairly benign profile of adverse reactions, liver toxicity has occasionally been linked to terbinafine. This report describes a patient with severe cholestatic hepatitis associated with use of terbinafine. The patient was treated successfully with corticosteroids after partial response to ursodeoxycholic acid and cholestyramine. We attempt to identify risk factors for terbinafine-induced hepatotoxicity by an analytical review of all relevant literature. The mechanism underlying terbinafine hepatotoxicity could be more than just an idiosyncratic reaction. 7,7-Dimethylhept-2-ene-4-ynal (TBF-A), the allylic aldehyde metabolite of terbinafine, may play a role in the pathogenesis of its hepatotoxicity. Our analysis supports monitoring patients clinically and measuring liver biochemistry through periodic blood tests, after confirming normal liver function at the onset of therapy with terbinafine. Early detection of abnormal hepatic function should prompt immediate discontinuation of this drug along with further evaluation.

KW - 7,7-Dimethylhept-2ene-4-ynal (TBF-A)

KW - Cholestasis

KW - Terbinafine

UR - http://www.scopus.com/inward/record.url?scp=0037616424&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037616424&partnerID=8YFLogxK

U2 - 10.1097/00000441-200305000-00008

DO - 10.1097/00000441-200305000-00008

M3 - Article

C2 - 12792250

AN - SCOPUS:0037616424

VL - 325

SP - 292

EP - 295

JO - American Journal of the Medical Sciences

JF - American Journal of the Medical Sciences

SN - 0002-9629

IS - 5

ER -